Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
133 Doctors are Online

Could Sutent for metastatic cancer lead to severe nausea, fever, chills and diarrhoea?

User rating for this question
Answered by

Practicing since : 2004
Answered : 1212 Questions
Hi my mum aged 68 was diagnosed with renal cell carcinoma in left kidney in early May 2011. (she had no symptoms and apparently the cancer was size of a grapefruit yet still appeared to be encapsulated) Doctor suggested it may have been slowly growing there for 10-15 years by the look of it. She had the entire left kidney surgically removed late May 2011 and after checkup scans and tests was told she was in remission around XXXXXXX 2011. By August 2011 her oncologist suggested she go on a trial study drug (sorry do not know name) as this may stop any cancer returning later on. Unfortunately after a month on the drug my mum stopped it as her side effects were too much to handle (she thought why alter quality of life if im in remission) She continued to have 3 monthly scans. By February 2012 a couple of very small spots were found on both her this time the oncologist decided to monitor and increase amount of checkups etc. She still has had no symptoms luckily however in late January 2014 her scans showed the cancer had grown more in a scattered pattern in both lungs and treatment would need to be started immediately. She started Sutent on 3 February and for the first few days she seemed fine. Unfortunately it is now mid-late February and she has been in hospital the last week with severe Nausea, Fever, Chills and diarrhoea. She was diagnosed with an infection in the body which they still can't find. Her oncologist has told us that the severe nausea is from the Sutent. Even though she has had antibiotics everyday this week through a drip she is still running a high fever with occasional chills and sweats. An ultrasound for liver came back it is not working to the best it can but they don't seem to concerned at the moment. She normally is on medication for high blood pressure however today it was a little low with no fever. The oncologist has said she can no longer take the Sutent, she needs to focus on getting better then discuss other treatment options once she is well. Overall I would like to know could this infection be due to the Sutent or a separate issue and without treatment what are my mums chance of survival for advanced kidney cancer with mets to both lungs? (bone scan two weeks ago was clear) Thank you
Posted Mon, 10 Mar 2014 in Cancer
Answered by Dr. Indranil Ghosh 1 hour later
Brief Answer: please refer below Detailed Answer: Hi Thanks for your query. You have nicely summarised your mom's history. Unfortunately she has metastatic disease now. Sutent is a very good drug but may be difficult to handle. These side effects and infection are most likely due to sutent. After she recovers, option will be to either restart sutent at lower dose or start another drug like pazopanib. There are other drugs also. I am sure she will be able to tolerate oneor the other. With these drugs, at least 2-3 years survival is expected, if not more. Without treatment it is lower, around a year. Hope I have answered your query. I will be available to answer further follow up queries if any.
Above answer was peer-reviewed by
Follow-up: Could Sutent for metastatic cancer lead to severe nausea, fever, chills and diarrhoea? 4 minutes later
Thank you for your reply. if they found the Mets in both lungs in 2012 and she had no treatment up until XXXXXXX 2014 as they were monitoring her does this mean her time is quickly running out as it's almost 2 years since mets were discovered? Thanks
Answered by Dr. Indranil Ghosh 13 minutes later
Brief Answer: No I dont think so Detailed Answer: It may be true that the behavior of the disease has changed in that it has become more aggressive, but alternatively it may mean that it is slow growing and may give take another 1-2 years to become symptomatic. Regards
Above answer was peer-reviewed by
Follow-up: Could Sutent for metastatic cancer lead to severe nausea, fever, chills and diarrhoea? 2 days later
Hi, my mum has now returned home from hospital and has been told to stay off Sutent for two weeks. She will then have blood tests and if ok then start Sutent again on a lower dose. The doctors eventually said all symptoms were a very bad reaction to Sutent drug. It is almost her 5th day off the drug and even though she is home she is still feeling very unwell and weak with nausea, dizziness as well as a loss of appetite (can only taste cold foods not hot). How long does the Sutent take to leave the system for these side effects to go away or is it possible the mets in lungs alone is producing these symptoms? She is extremely tired and weak (can't stay out of bed for long during day yet can't sleep at night) Thank you
Answered by Dr. Indranil Ghosh 5 hours later
Brief Answer: fits with sutent induced problems Detailed Answer: Sutent has probably left the system but the effects will take more time to resolve. Don't worry she will be alright.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor